Products of Projections, Polar Decompositions and Norms of Differences of Two Projections


Some characterizations of products of two projections on a Hilbert space are generalized to the case of products of a finite number of projections on a Hilbert \(C^*\)-module. An example is constructed to show that in the Hilbert \(C^*\)-module case, \(\mathfrak {X}\) and its subset \(\mathfrak {X}_\bot \) can be different, where \(\mathfrak {X}\) denotes the set of all products of two projections on a Hilbert \(C^*\)-module, and \(\mathfrak {X}_\bot \) consists of those elements in \(\mathfrak {X}\) that have the polar decomposition. Some new phenomena are revealed when an operator is taken in \(\mathfrak {X}\) instead of \(\mathfrak {X}_\bot \). Some refinements are made on norms of differences of two projections.

This is a preview of subscription content, access via your institution.


  1. 1.

    Böttcher, A., Spitkovsky, I.M.: A gentle guide to the basics of two projections theory. Linear Algebra Appl. 432, 1412–1459 (2010)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Corach, G., Maestripieri, A.: Products of orthogonal projections and polar decompositions. Linear Algebra Appl. 434, 1594–1609 (2011)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Deutsch, F.: The Angle Between Subspaces of a Hilbert Space. Approximation Theory, Wavelets and Applications. (Maratea, 1994), NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences, vol. 454, pp. 107–130. Kluwer Academic Publisher, Dordrecht (1995)

    Google Scholar 

  4. 4.

    Kato, Y.: Some theorems on projections of von Neumann algebras. Math. Jpn. 21, 367–370 (1976)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Lance, E.C.: Hilbert \(C^*\)-Modules—A Toolkit for Operator Algebraists. Cambridge University Press, Cambridge (1995)

    Google Scholar 

  6. 6.

    Li, Y.: The Moore–Penrose inverses of products and differences of projections in a \(C^*\)-algebra. Linear Algebra Appl. 428, 1169–1177 (2008)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Liu, N., Luo, W., Xu, Q.: The polar decomposition for adjointable operators on Hilbert \(C^*\)-modules and centered operators. Adv. Oper. Theory. 3, 855–867 (2018)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Liu, N., Luo, W., Xu, Q.: The polar decomposition for adjointable operators on Hilbert \(C^*\)-modules and \(n\)-centered operators. Banach J. Math. Anal. 13, 627–646 (2019)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Luo, W., Moslehian, M.S., Xu, Q.: Halmos’ two projections theorem for Hilbert \(C^*\)-module operators and the Friedrichs angle of two closed submodules. Linear Algebra Appl. 577, 134–158 (2019)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Manuilov, V.M., Moslehian, M.S., Xu, Q.: Solvability of the equation AX=C for operators on Hilbert C*-modules. Proc. Am. Math. Soc. 148, 1139–1151 (2020)

    Article  Google Scholar 

  11. 11.

    Pedersen, G.K.: \(C^*\)-algebras and Their Automorphism Groups (London Mathematical Society Monographs, 14). Academic Press, New York (1979)

    Google Scholar 

  12. 12.

    Ramesh, G.: McIntosh formula for the gap between regular operators. Banach J. Math. Anal. 7, 97–106 (2013)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Sharifi, K.: The product of operators with closed range in Hilbert \(C^*\)-modules. Linear Algebra Appl. 435, 1122–1130 (2011)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Tan, Y., Xu, Q., Yan, G.: Weighted Moore–Penrose inverses of products and differences of weighted projections on indefinite inner-product spaces. Adv. Oper. Theory. 5, 796–815 (2020)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Wang, X., Ji, G.: Automorphisms on the poset of products of two projections. Acta Math. Sini. (English Ser.) 35, 1393–1401 (2019)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Wegge-Olsen, N.E.: \(K\)-Theory and \(C^*\)-Algebras: A Friendly Approach. Oxford University Press, Oxford (1993)

    Google Scholar 

  17. 17.

    Xu, Q., Sheng, L.: Positive semi-definite matrices of adjointable operators on Hilbert \(C^*\)-modules. Linear Algebra Appl. 428, 992–1000 (2008)

    MathSciNet  Article  Google Scholar 

Download references


The authors are grateful to the referees for very helpful comments and suggestions. This work was supported by the National Natural Science Foundation of China (11671261, 11971136) and a grant from Science and Technology Commission of Shanghai Municipality (18590745200).

Author information



Corresponding author

Correspondence to Qingxiang Xu.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Mohammad S. Moslehian.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Xu, Q., Yan, G. Products of Projections, Polar Decompositions and Norms of Differences of Two Projections. Bull. Iran. Math. Soc. (2021).

Download citation


  • Hilbert \(C^*\)-module
  • Polar decomposition
  • Product of projections
  • Norm of the difference of two projections

Mathematics Subject Classification

  • 46L08
  • 47A05